Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 35, NWS Springfield, MO

May 27, 2020Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 27, 2020, 3:45 PM CDT for Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2020, 3:45 PM CDT (20:45 UTC)
Expired
May 27, 2020, 9:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Newton County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:50 PM CDTFLASH FLOOD1 Ese Neosho, MOSEVERAL ROADS IN NEOSHO AND IN THE SOUTHERN PART OF THE COUNTY WERE FLOODED AND BARRICADED. THE NEOSHO FIRE DEPARTMENT EVACUATED PEOPLE FROM ALONG HICKORY CREEK DUE TO RAPIDLY RISING FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS53 KSGF 272045
FFWSGF
MOC145-280245-
/O.NEW.KSGF.FF.W.0035.200527T2045Z-200528T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
345 PM CDT Wed May 27 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Newton County in southwestern Missouri...

* Until 945 PM CDT Wednesday.

* At 342 PM CDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is ongoing or expected to 
  begin shortly. The city of Neosho reported that evacuations were 
  beginning along Hickory Creek and numerous roads were flooding.  

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Neosho...                         Seneca...
  Stella...                         Stark City...
  Racine...                         

This warning includes but is not limited to the following low water
crossings...
Business Highway 60 just north of Neosho...
Route CC at Lost Creek just south of Racine...
and Route AA at Buffalo Creek just west of Highway 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3676 9440 3677 9462 3691 9462 3694 9461
      3686 9418 3675 9417

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Hatch
2 follow-up statements
885 
WGUS73 KSGF 272244
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
544 PM CDT Wed May 27 2020

MOC145-280245-
/O.CON.KSGF.FF.W.0035.000000T0000Z-200528T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton MO-
544 PM CDT Wed May 27 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
WEDNESDAY FOR SOUTHERN NEWTON COUNTY...

At 542 PM CDT, emergency management reported heavy rain that fell in 
the Neosho area caused  flooding along Hickory Creek and across 
numerous streets. Up to three inches of rain have already fallen. 
Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Neosho...                         Seneca...
Stella...                         Stark City...
Racine...                         

This warning includes but is not limited to the following low water
crossings...
Business Highway 60 just north of Neosho...
Route CC at Lost Creek just south of Racine...
and Route AA at Buffalo Creek just west of Highway 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3676 9440 3677 9462 3691 9462 3694 9461
      3686 9418 3675 9417

FLASH FLOOD...OBSERVED

$$

Hatch
519 
WGUS73 KSGF 280249
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
949 PM CDT Wed May 27 2020

MOC145-280259-
/O.EXP.KSGF.FF.W.0035.000000T0000Z-200528T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton MO-
949 PM CDT Wed May 27 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN NEWTON COUNTY HAS EXPIRED...

The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3676 9440 3677 9462 3691 9462 3694 9461
      3686 9418 3675 9417

$$

Hatch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:00 PM CDT, 45 minutes earlier.

Area forecast discussion, May 27, 3:00 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
300 PM CDT Wed May 27 2020

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed May 27 2020

The 12Z SGF sounding showed a deep low layer saturated column with
precipitable water values of 1.26", while water vapor imagery shows
well defined nearly stationary circulation over eastern Oklahoma.
Current radar showing scattered convection across the area, with a
better concentration on the periphery of the upper low, aided in
part by an upper level jet rotating around the low. The stronger
cells are producing locally heavy downpours with rainfall rates of 1
to 2 inches per hour. Will continue to see convection into the
evening hours as the upper low remains nearly stationary, and
with these rainfall rates and saturated soils localized flooding
is not out of the question. Look for lows tonight in the upper 50s
to lower 60s.

On Thursday, the upper low pulls into northern Arkansas and weakens
to an open wave by afternoon. Once again will see scattered
convection rotating around this low, with an increase in the
afternoon as instability builds. Not expecting any severe weather,
but again like today, localized areas of heavy rain and flash
flooding/flooding will remain possible. The better chances for rain
looks to be over southeast Kansas and the western Missouri on the
back-side of the low. The clouds and rain chances again will keep
highs just in the middle 70s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 300 PM CDT Wed May 27 2020

A 300mb Jet will begin to dive southward from the northern plains
Thursday night and this will finally dislodge the upper low from the
area and begin its eastward transition. This will set the stage for
northwest flow from Friday through the weekend as southeast Kansas
and the Missouri Ozarks will be between the trough over the eastern
conus and a building ridge across the Rockies. As a result, a
pleasant and mainly dry period is expected with highs in the mid
and upper 70s and lows in the 50s to around 60. Cannot totally
rule out the potential for some precipitation given the northwest
flow as any weak ripple could produce a few showers and a couple
of the medium range deterministic models is showing this for late
Saturday into Saturday night, but nothing widespread by any means.

Expanding upper level ride and height rises will keep the quiet
weather in tact from Monday through Wednesday. Temperatures will be
on the upswing with highs by Wednesday topping off in the middle and
perhaps upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM CDT Wed May 27 2020

A rather complicated forecast for the TAF period. Upper low over
eastern Arkansas is resulting in showers across portions of the
area rotating across southern Missouri, along with some isolated
thunderstorms. These will likely impact the terminals off and on
into the early evening hours, before loss of heating dissipates
them. MVFR flight conditions will rise into the VFR category
outside of the rain but remain MVFR/IFR within any showers or
storms. Later tonight could see some fog develop once again with
IFR flight conditions quite possible from 10Z-14Z or so.
Otherwise, scattered showers will be possible through the
overnight hours ad more likely THursday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, May 27, 3:29 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
329 PM CDT Wed May 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
329 PM CDT Wed May 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Scattered thunderstorms are expected through tonight, but should
  diminish as the sun sets. Local heavy rain will be possible with
  the thunderstorms which may lead to some localized flooding.
  Widespread flooding is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Additional scattered thunderstorms will be possible on Thursday
  into Thursday evening. No severe storms are expected, however
  some heavy rain may cause some localized flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, May 27, 2:22 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HEAVY RAIN       LEBANON                 37.68N 92.66W
05/27/2020  E1.44 INCH       LACLEDE            MO   PUBLIC

            RAIN TOTAL IN LAST 90 MINUTES.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:37 PM CDTFlash Flood WatchSGFDouglas, Howell, Oregon, Ozark, Taney7 hr
May 27, 2:45 PM CDTAreal Flood AdvisorySGFMcDonald, Newton12 hr
May 27, 4:43 PM CDTAreal Flood AdvisorySGFDallas, Laclede6 hr
May 27, 5:19 PM CDTSpecial Weather StatementSGFTaney41 min
May 27, 5:49 PM CDTSevere Thunderstorm WarningSGFTaney41 min
May 27, 6:17 PM CDTSpecial Weather StatementSGFGreene43 min
May 27, 6:26 PM CDTAreal Flood AdvisorySGFGreene6 hr
May 27, 6:50 PM CDTSpecial Weather StatementSGFOzark40 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.